Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research


Stay Informed: Medical and Research Updates
Connect With Us! Visit the Children's Corner for Macular Degeneration
 

 

Science & Research

Latest Questions and Answers
Is there treatment for the dry form of macular degeneration? [ 08/30/13 ]

There is no specific treatment for dry age-related macular degeneration. However, the National Eye Institute's Age-Related Eye Disease Study (AREDS) has found that taking a specific high-dose formulation of antioxidants significantly reduces the risk of advanced age-related macular degeneration and its associated vision loss. This combination of antioxidants is generally referred to as the AREDS formulation. Slowing age-related macular degeneration's progression from the intermediate stage to the advanced stage may save the vision of many people. Before taking the AREDS formulation or any other nutritional supplement it is strongly recommended that you consult with your physician and/or eye specialist. For additional information about macular degeneration please visit the following page prepared by our organization: Frequently Asked Questions.


I took Avastin injections for two years; I then developed a detached retina and needed surgery. Could Avastin have caused this detachment? [ 06/17/13 ]

Avastin itself does not cause retinal detachment. However, any injection into the vitreous cavity of the eye can cause retinal detachment in extremely rare circumstances. Specifically, any injection into the vitreous cavity can cause separation of the vitreous from the retina. When the vitreous separates from the retina, a retinal tear or detachment can occur very rarely. In most trials the rate or retinal tear or detachment after repeated intravitreal injection is less than 2 percent. Importantly, not all retinal tears lead to retinal detachment if detected and treated early. In general the injection procedure into the vitreous cavity is regarded as very safe, and literally millions of these injections are safely performed worldwide yearly.


Is there any reason to be concerned that regular use of eReaders could exacerbate mild macular degeneration? [ 09/24/12 ]

There is no evidence that use of computers, tablets, or eReaders is harmful to people with dry or wet age-related macular degeneration (ARMD). In fact, patients with ARMD often benefit from the abilities of these electronic devices to provide increased contrast or enlargement of text. Low vision specialists often recommend such assistive devices when reading for patient with various eye diseases.


I am 49 years old and was diagnosed two months ago with myopic degeneration with choroidal neovascularization in my left (non-dominant) eye. I received one injection of Avastin, which thus far has stabilized the vision in my left eye. I am wondering how likely it is that my right eye, which is also highly myopic will be affected by choroidal neovascularization? Also, would scleral buckling reduce my chance of getting choroidal neovascularization in my right eye or slow the progression in my left eye? [ 07/23/12 ]

People with high myopia have a higher risk of developing choroidal neovascularization (CNV). In people who have developed CNV in one eye, the risk of developing this condition in the other eye is around 35 percent. Scleral buckling is a treatment for certain types of retinal detachment and would not typically be helpful in the treatment of CNV or myopic degeneration. People with high myopia are also at higher risk for retinal detachment, so it is important to discuss the warning signs with your retina specialist so that you know what symptoms to watch for.


What are the symptoms of foveal dystrophy? [ 02/07/12 ]

The term foveal dystrophy describes a broad group of disorders. Without knowing the specific kind of foveal dystrophy it would be difficult to describe specific symptoms. Most foveal dsytrophies would result in some decrease in central vision or color vision.


I am concerned because of the recent reports on the development of severe bacterial infections after the injection of Avastin. Is Avastin any safer to use now? [ 12/11/11 ]

Avastin is very safe to use. Some experts are noting that the reported outbreaks of bacterial eye infection in Florida and other locations may be an issue of third-party preparation of the drug and not a side effect of the drug itself. This may involve improper preparation of the drug within the pharmacy where the drug is placed into syringes. Hundreds of thousands of Avastin injections are given yearly without complication. Please speak to your physician about where he or she obtains the Avastin, and the practices of that pharmacy. EYLEA and Lucentis are alternatives to Avastin that do not have the pharmacy-associated preparation risk, and you may want to discuss that with your retina specialist as well.

Please see a recent news summary concerning this topic:
http://www.brightfocus.org/macular/newsupdates/avastin-injections-for.html


My mother, who is in her 80s, is suffering from both forms of macular degeneration. She likes salty foods and I would like to know how salt intake effects macular degeneration. [ 12/10/11 ]

Salty food consumption has not been directly linked to age-related macular degeneration (ARMD). Some research reports a weak link between poorly controlled blood pressure and ARMD progression, and a high salt diet can certainly raise blood pressure. Please speak to your mother and primary care physician to ensure that her blood pressure is in the appropriate range. This is critical for her overall health and will minimize risk of heart attacks, strokes, and kidney problems.


I am 44 years old and have macular degeneration. I started taking Lamictal eight years ago and would like to know if that medication could have any deleterious effects on the progression of my eye disease. Should I switch to another anticonvulsant medication? [ 12/09/11 ]

The relationship, if any, between Lamictal and age-related macular degeneration (ARMD) is not known. Though Lamictal has been reported to cause visual side effects such as blurred vision, double vision, and uncontrolled eye movements, no link to ARMD progression has been reported.


Items 1 - 8 of 515  12345678910Next


Disclaimer: The information provided here is a public service of the BrightFocus Foundation and should not in any way substitute for the advice of a qualified healthcare professional; it is not intended to constitute medical advice. Please consult your physician for personalized medical advice. BrightFocus Foundation does not endorse any medical product or therapy. All medications and supplements should only be taken under medical supervision. Also, although we make every effort to keep the medical information on our website updated, we cannot guarantee that the posted information reflects the most up-to-date research.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

Last Review: 04/26/13


Twitter YouTube Facebook Shop for a Cause Pinterest Google+ Connect With Us